Ohio, 2019

Damaging Wind in Ohio, August 14, 2019

August 14, 2019 · NWS ILN · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along a stationary boundary. A few cold air funnels developed in the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed along a stationary boundary. A few cold air funnels developed in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 14, 2:51 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 2:51 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
351 PM EDT Wed Aug 14 2019

.SYNOPSIS...
A weak surface trof/boundary will remain anchored across the
region through tonight before moving east by Thursday into
Friday. Isolated to scattered showers or storms are possible
this afternoon and evening and again Thursday afternoon. Drier
and warmer conditions will build into the Ohio Valley for this
upcoming weekend before increased chances for storms return
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A weak surface trof/convergent axis remains entrenched across
the region this afternoon, stretching from north-central Indiana
southeast through central/south-central Ohio. With this axis of
surface/low level convergence overlapped with a ribbon of
relatively modest MLCAPE on the order of 1000-1500 j/kg,
isolated to scattered showers and storms will continue to
develop -- especially closest to (and just north of) the zone of
best low level convergence from north-central Indiana through
portions of central Ohio.

While the low level flow is seasonably weak (only on the order
of 10-15kts through the bottom 10kft), the mid/upper level flow
is a bit more robust (with 0-6km AGL shear near 35kts). So while
updraft maintenance may be difficult initially (storms that have
already formed have shown signs of gusting out fairly quickly),
if an updraft is able to grow vertically enough, the slightly
stronger mid/upper level winds may act to maintain the activity
a bit longer (owing to better storm-scale ventilation). The
main threat with the strongest cores will be brief gusty winds
and locally heavy rainfall -- especially considering the
relatively slow- moving nature owing to the fairly weak
steering-layer flow.

The best coverage of activity should indeed wane somewhat past
sunset, but is not likely to shut off completely right away with
the maintenance of low level convergence and some degree of
instby persisting from east-central Indiana through west-
central/central (and even southwestern) Ohio late this evening.
As the surface trof axis/boundary slowly begins to pivot
northeast past midnight, anticipate too that any lingering
isolated showers at this point will gradually begin to focus
more across central Ohio by later in the overnight period and
into the predawn hours on Thursday.

Diurnally-driven Cu will also be slow to dissipate past sunset,
but eventually we will likely see some fog potential in the
several hours prior to sunrise Thursday morning. While the setup
for such development is not quite as ideal as was the case
earlier this morning (best potential appears centered across
central Indiana), certainly some clearing on the western side of
the departing of the aforementioned boundary late tonight could
be enough to jump start some fog -- especially across east-
central Indiana, west-central/southwestern/southern Ohio, and in
areas which receive appreciable rainfall this
afternoon/evening. Surface winds will remain light/calm tonight
with low level moisture remaining entrenched across the region,
aiding in the potential for fog development again Thursday
morning.

Lows tonight will bottom out in the mid-60s area-wide.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Any fog from early Thursday morning may briefly lift into a
stratus deck before scattering out by late morning.
Additionally, anticipate a slightly quicker improvement in low
visibility Thursday morning owing to a light westerly wind
developing on the western side of the surface trof, which will
be drifting northeast through northwestern and central Ohio
Thursday morning.

With the progression of the convergent axis off to the northeast
by Thursday afternoon, expect that the best isolated/scattered
diurnally-driven shower/storm chances will be focused just
north/east of the immediate ILN FA. This being said, still
cannot completely rule out a stray shower or storm near/north
of I-70 and generally east of the Columbus Ohio metro area
during the afternoon time frame. While the instability in these
areas will modest, the best low level convergence (and coverage
of activity) will likely end up being just outside of the local
area.

With the onset of the aforementioned light
westerly/northwesterly surface flow Thursday afternoon, slightly
lower dewpoints/drier air is expected to work in from the west
during the afternoon -- which is why a dry fcst will be
maintained tomorrow for portions of east-central/southeastern
Indiana, the Tri-State area, and portions of northern Kentucky.
Nevertheless, still anticipate highs in the lower to mid-80s,
with a generally quieter fcst than is the case today. Lows
Thursday night will bottom out in the lower to mid 60s -- with
dry conditions anticipate area-wide.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As previous discussions have alluded to - this period will be
characterized by weak/nebulous synoptic scale forcing and an
increasingly warm and somewhat humid temperature and moisture
regime. In other words, pretty typical stuff for mid to late August.
There is very high confidence in this time period averaging out
above normal in terms of temperature, as ECMWF EPS and NCEP
GEFS both are in agreement of positive precipitable water /PWAT/
anomalies starting this weekend and continuing through next
week juxtaposed with positive 850mb temperature and 500mb height
anomalies through this time period as well. The former should
keep overnight min temps above normal and the latter allowing
for warm days, weak lapse rates aloft and large scale forcing
for temperature- disrupting convective complexes on the
weak/very weak side of the spectrum. It should be noted that
there are large numerical differences between statistical MOS
from ECMWF/EPS vs. GEFS/GFS with the ECMWF/EPS running very warm
and GFS/GEFS running considerably cooler. This is also seen in
raw /2m/ temps from the respective models. This summer - local
verification suggest something definitely warmer than GFS/GEFS
will be realized, but perhaps not quite to the ECMWF/EPS
numbers. Considering most recent /14.12Z/ MEX and GFS numbers
have increased toward ECMWF/EPS, felt comfortable boosting
temperatures a little over blended values throughout most of the
period.

All that being said, this will by no means be a quiet weather period
devoid of thunderstorm chances.  It should be emphasized that the
sky cover/rain chance confidence in this portion of this extended
forecast is about as low as the temperature confidence is high.

There is considerable agreement in the deterministic runs and
ensemble means that the broad longwave trough /with flat zonal flow
in our portion of the Ohio Valley/ over the eastern half of the
country will lift north as a flat subtropical ridge over the
southern US amplifies considerably via twin anticyclone centers both
gaining depth - one over the southern Rockies and one in the central
Atlantic. These will combine to raise heights in unison over the
entire lower and middle latitudes over the eastern US and Atlantic.
The key - in between these two anticyclones - a weakness in the
subtropical ridge will develop and be a breeding ground for
diurnally forced convection in the trough axis. This axis will be
close enough that we can't rule out diurnal influences and shortwave
ejections from it - thus it will be hard to run with a dry forecast.
Most days, we expect most areas to remain dry. But we are also
confident that most days will feature something on the radar in
isolated/scattered fashion in the afternoons and evenings - given
ample boundary layer instability and the presence of the nearby
weakness in the height field.

So to sum it all up - pretty seasonable Dog Days of August weather
with plenty of heat, seasonable humidity, and a lot of dry hours
around hefty afternoon/evening downpours on a scattered
coverage.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VSBY restrictions in the form of FG/BR have dissipated with the
onset of daytime heating, yielding a SCT to BKN 3kft-4kft Cu
field through the afternoon and evening hours.

A subtle surface boundary oriented NW to SE across the heart of
the local area will provide a focus for isolated/scattered
shower and storm development through this evening, with best
coverage (albeit still scattered in nature) likely to focus just
north of the northern sites of KDAY and KCMH. Nevertheless, did
not have confidence to go with a dry fcst for even southern
terminals of KCVG and KLUK -- so have included a VCTS area-
wide through about 00z. At this point, anticipate that any
lingering activity coverage will gradually shift north/east
through the middle of the overnight period -- with lingering
isolated showers possible at KCMH and KLCK through about 09z or
so. KCVG and KLUK will see activity push further north/east
earlier in the evening, so maintained a dry fcst for these
locations tonight.

After the isolated shower activity pivots northeast/gradually
dissipates, ample low level moisture will again lead to VSBY
restrictions -- especially for areas that receive sufficient
pcpn today and are able to clear out the quickest tonight.
Although the setup for fog development is perhaps not quite as
ideal as was the case earlier this morning (more cloud cover
lingering longer into the nighttime), the wind field will be
very light/calm and some gradual clearing on the western side of
the weak surface boundary/trof should allow for some BR/FG to
develop. The best setup appears to be just west of the immediate
local area, but do think that just about everywhere could end
up seeing IFR (or even lower) VSBYs at some point in the several
hour period around sunrise -- especially in susceptible spots
such as river valleys.

A stratus deck (with potential IFR CIGs) may again evolve past
sunrise from any denser areas of FG that are able to develop,
but anticipate a lifting/scattering out by/past 15z through the
end of the period.

Any redevelopment/re-initiation of showers across central Ohio
and points north/east may hold off until about 18z, so held a
dry late period fcst for KCMH and KLCK for now. Even with this
being said, the greatest coverage may be even north/east of
these sites -- rendering a VC perhaps overdone (especially 24
hours out).

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Binau
AVIATION...KC
Hazardous weather outlook, Aug 14, 11:39 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1239 PM EDT Wed Aug 14 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>074-077>082-
088-151645-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Montgomery-Greene-
Fayette OH-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
1239 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-042>046-051>056-064-065-151645-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-
1239 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms this afternoon through this evening
may produce instances of gusty winds. Additionally, due to the slow
movement of activity, any pronounced or training storms may produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 3:18 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
418 PM EDT Wed Aug 14 2019

OHZ034-035-142045-
Auglaize OH-Mercer OH-
418 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHEASTERN MERCER COUNTIES UNTIL 445 PM EDT...

At 417 PM EDT, radar indicated a strong thunderstorm near
Spencerville In Allen County, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Mendon and Kossuth.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8422 4063 8422 4065 8454
      4073 8452 4073 8446
TIME...MOT...LOC 2017Z 284DEG 21KT 4075 8444

Sites
Special weather statement, Aug 14, 3:47 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
447 PM EDT Wed Aug 14 2019

OHZ035-142130-
Auglaize OH-
447 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AUGLAIZE COUNTY UNTIL
530 PM EDT...

At 447 PM EDT, radar indicated a strong thunderstorm near
Spencerville In Allen County, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Fort Shawnee, Cridersville, Waynesfield, Buckland, Uniopolis and
Kossuth.

This includes I-75 in Ohio between mile markers 115 and 118.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4065 8388
      4056 8388 4064 8441 4069 8439 4069 8422
TIME...MOT...LOC 2047Z 279DEG 27KT 4069 8427

Novak
Special weather statement, Aug 14, 4:24 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
524 PM EDT Wed Aug 14 2019

OHZ026-034-035-042>044-051-052-142330-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-Champaign-
Including the cities of Kenton, Ada, Celina, Coldwater,
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Troy,
Piqua, Tipp City, and Urbana
524 PM EDT Wed Aug 14 2019

...COLD AIR FUNNELS POSSIBLE THIS AFTERNOON...

A few cold air funnel clouds may form late this afternoon. These
types of funnel clouds are smooth and narrow. They hang down a
few hundred feet from the cloud base and last only a few minutes
before dissipating.

In rare cases when their circulations do reach the ground...
only minor damage is reported.
Special weather statement, Aug 14, 4:26 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
526 PM EDT Wed Aug 14 2019

OHZ026-035-044-142200-
Auglaize OH-Logan OH-Hardin OH-
526 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN...
NORTHEASTERN AUGLAIZE AND SOUTHWESTERN HARDIN COUNTIES UNTIL 600 PM
EDT...

At 526 PM EDT, radar indicated a strong thunderstorm over
Waynesfield, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Kenton, Russells Point, Lakeview, Waynesfield, Belle Center, Chippewa
Park, Northwood, Roundhead, Rushsylvania, Mcguffey, Silver Creek,
Jumbo, Walton, New Hampshire and State Route 195 at State Route 235.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4042 8368 4051 8407 4064 8403 4065 8388
      4069 8388 4069 8361
TIME...MOT...LOC 2126Z 280DEG 21KT 4061 8400

Sites
Special weather statement, Aug 14, 5:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
616 PM EDT Wed Aug 14 2019

OHZ052-053-142245-
Champaign OH-Clark OH-
616 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAMPAIGN AND
NORTHEASTERN CLARK COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT, radar indicated a strong thunderstorm near St. Paris,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Springfield, Urbana, St. Paris, Mechanicsburg, Harmony, South Vienna,
Tremont City, Catawba, Mutual, Thackery, Buck Creek State Park,
Westville, Powhattan, Catawba Station, Terre Haute, New Moorefield,
Dialton, Millerstown and Lawrenceville.

This includes I-70 in Ohio between mile markers 61 and 67.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4012 8350 4006 8351 3987 8363 4004 8399
      4021 8389
TIME...MOT...LOC 2215Z 294DEG 19KT 4010 8386

Sites

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 14, 5:16 PM EST to 5:26 PM EST
Where
Logan County, 0.87 mi SE of De Graff
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.310, -83.910

Several trees and power lines were knocked down.

Funnel Cloud, Champaign

When
August 14, 5:40 PM EST to 5:50 PM EST
Where
Champaign County, 1.48 mi NNW of Bowlusville
Reported by
Law Enforcement
Coordinates
40.040, -83.810

Law enforcement who were located northeast of Springfield, saw a funnel cloud to their northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836067, 836066.